Alert archive / Minnesota / Tornado Warnings in 2003
Tornado Warning 15, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 14, 2003, 5:43 PM CDT for Cass County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2003, 5:43 PM CDT (22:43 UTC)
- Expired
- Jul 14, 2003, 6:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Cass County, MN
The radar
The Duluth radar (KDLH), 148 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 2:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
199 WFUS53 KDLH 142243 TORDLH MNC021-142315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 543 PM CDT MON JUL 14 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... NORTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 615 PM CDT * AT 543 PM CDT...DOPPLER RADAR INDICATED A TORNADO 4 MILES NORTHEAST OF PONTORIA...OR ABOUT 36 MILES EAST OF PARK RAPIDS...MOVING EAST AT 25 MPH. * THIS TORNADO WILL BE NEAR... WABEDO AROUND 550 PM CDT... INGUADONA AROUND 555 PM CDT... THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR THE SAME AREA. IF YOU ARE IN THE PATH OF THE TORNADO...GET TO A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR. IF CAUGHT OUTDOORS...LIE FLAT IN A DITCH OR RAVINE. IF YOU ARE IN A MOBILE HOME...ABANDON IT AND GO TO A NEARBY STURDY BUILDING. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME... CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD LAT...LON 4700 9440 4682 9438 4683 9378 4705 9380 $$ KFM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 14, 4:00 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 14, 4:00 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 400 PM CDT TUE JUL 14 2003 THERE ARE NO SIGNIFICANT FORECAST PROBLEMS. HIGH PRESSURE SHOULD CLEAR SKIES TONIGHT AND KEEP THEM CLEAR EARLY WEDNESDAY. A TROUGH APPROACHES FROM THE NORTH LATE WEDNESDAY. THE WAVE MODELS...WHICH WE AGREE WITH...ARE FASTER WITH THIS FEATURE. THERE IS NO SIGNIFICANT RIDGING ALOFT FOR THE COOL AIR TO BUCK... VORTICIES RISE...TENDING TO PUT CYCLONIC CURVATURE AHEAD OF THE TROUGH...SO THERE SHOULD BE NO REASON FOR THE TROUGH TO BE SLOW. SO...WE BRING THUNDERSTORMS INTO THE NORTH LATE WEDNESDAY AND MAINTAIN THEM ACROSS OUR AREA THROUGH THE NIGHT...AT THE CHANCE LEVEL...WEDNESDAY NIGHT. SPC GIVES OUR WHOLE AREA A SLIGHT RISK OF SEVERE WEDNESDAY...BUT WE NOTE THAT THE STABILITIES ARE LOWER FROM NORTH-CENTRAL MN WESTWARD. IF THE SLOWER GRID MODELS ARE CORRECT WITH THE TROUGH...THUNDERSTORMS MAY NOT REACH OUR AREA UNTIL AFTER MAXIMUM DAYTIME HEATING IS OVER...MITIGATING SEVERE WEATHER. WITH LITTLE MOISTURE AVAILABLE...WE DO NOT EXPECT MUCH RAINFALL. AFTER THE PASSAGE OF THE TROUGH...MID-RANGE MODELS INDICATE A STRONG HIGH BUILDING INTO THE AREA AND ESTABLISHING ITSELF OVER COLD LAKE SUPERIOR. RISING HEIGHTS AND A LACK OF LOW LEVEL WARM ADVECTION SUGGEST THAT THIS PATTERN CHANGE WILL INDEED OCCUR. THE FIRST SUCH HIGH BUILDS IN THURSDAY...THE GRID MODELS ARE MORE ENTHUSIASTIC ABOUT THIS AND THEY ARE USUALLY MUCH BETTER IN HANDLING THESE LAKE SUPERIOR AND HUDSON BAY SITUATIONS. A WEAK TROUGH MAY TRY TO CROSS THE AREA SATURDAY...BUT WITH HIGH HEIGHTS...HIGH AND RISING STABILITY IN THE COLUMN...AND LOW LEVEL MARITIME AIR...WE DON/T EXPECT THE TROUGH TO MAKE MUCH DIFFERENCE. ANOTHER LAKE SUPERIOR HIGH...ANCHORED BY THE UNSEASONABLY COLD WATER...SHOULD AGAIN ESTABLISH ITSELF SUNDAY. WITH THIS PATTERN...WE TENDED DRY AFTER WEDNESDAY NIGHT AND LOWERED THE TEMPERATURES...ESPECIALLY FOR AREAS ANYWHERE NEAR THE BIG LAKE WHERE THE WINDS WILL STOP TENDING TO BE FROM THE WEST AND BEGIN TO FRESHEN OUT OF THE NORTHEAST...ESPECIALLY DURING AFTERNOONS. .DLH...NONE. EOM
Hazardous weather outlook, Jul 14, 4:30 PM CDT, 1 hour 13 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 430 PM CDT MON JUL 14 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH MINNESOTA AND WESTERN WISCONSIN TONIGHT. THUNDERSTORMS...SOME SEVERE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES...WILL DEVELOP THIS EVENING ACROSS NORTHERN MINNESOTA...THEN ACROSS NORTHWEST WISCONSIN LATER TONIGHT. THE STRONGEST STORMS WILL FIRST AFFECT KOOCHICHING...ITASCA...CASS...CROW WING...AITKIN AND SAINT LOUIS COUNTIES...THEN POINTS FURTHER EAST LATER THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
In the hours before
Local storm report, Jul 14, 5:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0523 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0522 PM INTERNATIONAL FALLS MN 1.00 IN HAIL
07/14/03 KOOCHICHING
SHIMONLocal storm report, Jul 14, 5:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0526 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0526 PM INDUS MN 1.75 IN HAIL
07/14/03 KOOCHICHING
SHIMONLocal storm report, Jul 14, 5:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0533 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0527 PM INDUS MN 2.75 IN HAIL
07/14/03 KOOCHICHING SHERIFF REPORTED
SHIMONLocal storm report, Jul 14, 5:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0537 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM 7 SW LONGVILLE MN AVALANCHE
07/14/03 NORTHERN CASS SPOTTER REPORTED
SHIMONLocal storm report, Jul 14, 5:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT
NATIONAL WEATHER SERVICE DULUTH MN
537 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM 7 SW LONGVILLE MN 1.25 IN HAIL
07/14/03 NORTHERN CASS SPOTTER REPORTED
SHIMONThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:16 AM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 29 min |
| Jul 14, 4:53 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 82 min |
| Jul 14, 5:24 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 51 min |
| Jul 14, 5:37 PM CDT | Tornado Warning | DLH | Koochiching, Saint Louis | 53 min |
| Jul 14, 6:13 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 32 min |
| Jul 14, 6:29 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 61 min |
Nearby
Tornado Warnings in Minnesota, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.